Iowa, 2008

Tornado and Hail in Iowa, June 14 to 15, 2008

June 14 to 15, 2008 · NWS DMX · 19 events in 9 counties and zones

Strong warm air advection took place over Iowa during the overnight hours of the 14th into the morning of the 15th. A low level jet of about 30 kts set up during the late night hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$174,000
Crop damage
$16,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong warm air advection took place over Iowa during the overnight hours of the 14th into the morning of the 15th. A low level jet of about 30 kts set up during the late night hours. Being it was during the night, much of the convection was elevated, however the lifted index fell to the zero to -3 C. range with about 1000 J/kg of CAPE. Downdraft CAPE war around 1100 J/kg as the airmass was not saturated. CAPE in the -10 to -30 C. layer was only 200 J/kg, so in spite of the low freezing level, 10,000 to 10,500 feet, hail was not a major player. The high winds were the primary mode of severe weather. The LCL height was quite high, around 2000 meters. In spite of that, a tornado touched down briefly in Humboldt County, causing minor damage. Funnel clouds were reported in Wright County, however no touchdowns occurred. Two clusters of storms developed and moved east across northern Iowa. The two actually followed nearly the same track, giving two rounds of thunderstorms to nearly the same areas. Numerous reports of high winds were received, many in the 60 to 65 MPH range. One report from Steamboat Rock, in Hardin County, by an RWIS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 11:08 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 14, 11:08 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT SUN JUN 15 2008

UPDATED AVIATION DISCUSSION

.DISCUSSION...
SHORT TERM (TONIGHT)...
A WEAK FRONTAL BOUNDARY EXTENDED SW-NE THROUGH IA WITH MLCAPES UP TO
1500 J/KG AND NIL CIN.  CONVERGENCE ALONG THE FRONT COULD VERY WELL
BE SUFFICIENT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT EARLY THIS
EVENING.  WITH STEEP LAPSE RATES...HIGH DCAPES AND LCLS...AND
MARGINAL 0-1KM SHEAR/SRH... FEEL LARGE HAIL AND DAMAGING WINDS WILL
CONTINUE TO BE THE PRIMARY THREAT.  COULD SEE A LULL TOWARD
MIDNIGHT...THEN ATTENTION TURNS BACK TO THE IA/MN BORDER.  MOST
MODELS SHOW 300K ISENT SFCS WITH UVM AND MOISTURE CONVERGENCE IN
THESE AREAS LATER TONIGHT SO HAVE CHANCES GOING FOR THAT POSSIBILITY.

LONG TERM (SUNDAY THROUGH SATURDAY)...
EXCELLENT AGREEMENT AMONG FORECAST MODELS WITH REASONABLE SCENARIO
OF STORM CLUSTERS/MCSS DEVELOPING OVER UPPER MIDWEST LATER TONIGHT
WITH LOW-AMPLITUDE SHORTWAVE RACING THROUGH WSWERLY FLOW. ONE SUCH
COMPLEX EXPECTED TO DEVELOP OVER NORTHEASTERN SD/SOUTHWESTERN
MN...AND ANOTHER TO FORM LATER OVER EEASTERN NE. THE FORMER SHOULD
TRACK ACROSS OUR FAR N/NE COUNTIES AROUND OR SHORTLY AFTER
SUNRISE...WHILE THE LATTER WILL CROSS OUR SOUTHWESTERN COUNTIES
LATER IN THE MORNING OR EARLY AFTERNOON. ENVIRONMENT FOR THE
SOUTHWESTERN COMPLEX MUCH MORE CONDUCIVE FOR SIGNIFICANT
RAINFALL...AND HYDRO EFFECTS WILL PROBABLY BE PRIMARY CONCERN. HAVE
INCREASED POPS IN THAT AREA SUBSTANTIALLY...BUT STILL HAVE ONLY
ABOUT HALF OF WHAT THE MODELS ARE SPITTING OUT. IN OTHER
WORDS...GOOD CONFIDENCE IN LOCATION OF RAIN BUT POOR CONFIDENCE IN
RAINFALL AMOUNTS. EITHERWAY...THE RAIN WILL CLEAR OUR AREA BY SUNDAY
EVENING.

THEREAFTER...NWERLY MID-LEVEL FLOW PERSISTS THROUGH THE WEEK WITH
SMALL SHORTWAVE IMPULSES BRINGING SLIGHT CHANCES FOR PRECIP AT
TIMES...MAINLY AFTER WEDNESDAY. OVERALL IT SHOULD BE A VERY WELCOME
QUIET AND PLEASANT WEEK (AFTER SUNDAY) WITH LOW POPS AND BELOW
NORMAL TEMPS.

&&

.AVIATION...15/06Z
VFR CONDITIONS ANTICIPATED THROUGH PERIOD FOR THE MOST PART...EXCEPT
WHERE AND WHEN THUNDERSTORMS MOVE THROUGH. CURRENT AREA OF SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS NRN IA WILL MOVE ESE...WITH SOME
POSSIBLE REDEVELOPMENT SOUTHWARD OVERNIGHT. BEST CHANCES OF
CONVECTION WILL BE AFT 15Z SOUTH OF A LINE FROM DSM TO ALO. CLEARING
AND DRYING WILL WORK SOUTH BEHIND THIS LINE FOR THE BALANCE OF THE
TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...LEE
SHORT TERM...SMALL
AVIATION...MOYER
Hazardous weather outlook, Jun 14, 4:15 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT SAT JUN 14 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
515 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER
WITH THIS ACTIVITY LATE THIS AFTERNOON INTO TONIGHT..WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS. WIDESPREAD HEAVY
RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE
EXPECTED WITH ANY THUNDERSTORM ACTIVITY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA.
FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO SUNDAY AND
SUNDAY NIGHT. OVERALL THE SEVERE WEATHER IS STILL EXPECTED TO BE
SCATTERED...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
AGAIN WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED WITH THIS
SYSTEM...HOWEVER BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH
ANY THUNDERSTORM ACTIVITY. WIDESPREAD AMOUNTS OF A HALF AN INCH
TO THREE-QUARTERS OF AN INCH OF RAINFALL CAN BE EXPECTED ACROSS
THE CWA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY
NIGHT.

ALBRECHT

In the hours before

Local storm report, Jun 14, 8:10 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 SSE HUBBARD           42.26N 93.28W
06/14/2008  E0.75 INCH       HARDIN             IA   TRAINED SPOTTER

            60 MPH WINDS AS WELL. HAIL TAKING LEAVES OFF TREES.

0145 PM     HAIL             3 SW NEW PROVIDENCE     42.25N 93.21W
06/14/2008  E0.88 INCH       HARDIN             IA   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL. DELAYED REPORT.

0148 PM     HAIL             3 S ELDORA              42.32N 93.10W
06/14/2008  E0.75 INCH       HARDIN             IA   TRAINED SPOTTER

0203 PM     HAIL             SSW UNION               42.24N 93.06W
06/14/2008  M0.88 INCH       HARDIN             IA   TRAINED SPOTTER

0216 PM     HAIL             CONRAD                  42.22N 92.87W
06/14/2008  E1.00 INCH       GRUNDY             IA   LAW ENFORCEMENT

0223 PM     HAIL             BEAMAN                  42.22N 92.82W
06/14/2008  E0.75 INCH       GRUNDY             IA   TRAINED SPOTTER

0225 PM     HAIL             1 WNW MARSHALLTOWN AIRP 42.12N 92.94W
06/14/2008  E0.75 INCH       MARSHALL           IA   TRAINED SPOTTER

0230 PM     TSTM WND GST     N MARSHALLTOWN AIRPORT  42.11N 92.92W
06/14/2008  M59.00 MPH       MARSHALL           IA   ASOS

0231 PM     TSTM WND GST     MARSHALLTOWN            42.04N 92.91W
06/14/2008  M59.00 MPH       MARSHALL           IA   ASOS

0237 PM     HAIL             2 NW HUDSON             42.44N 92.48W
06/14/2008  M1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0238 PM     HAIL             7 E MARSHALLTOWN AIRPOR 42.12N 92.79W
06/14/2008  E0.88 INCH       MARSHALL           IA   TRAINED SPOTTER

            HAIL STRIPPING LEAVES OFF TREES. VERY HEAVY RAIN AS WELL.

0240 PM     HAIL             SSE GARWIN              42.09N 92.68W
06/14/2008  E1.00 INCH       TAMA               IA   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS COVERED GROUND

0245 PM     HAIL             1 SW WATERLOO           42.48N 92.36W
06/14/2008  M1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0247 PM     HAIL             WATERLOO                42.49N 92.35W
06/14/2008  M1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0250 PM     HAIL             2 E WATERLOO            42.49N 92.30W
06/14/2008  E1.00 INCH       BLACK HAWK         IA   EMERGENCY MNGR

            LAFAYETTE AND ZUMA STREETS

0251 PM     HAIL             GARWIN                  42.09N 92.68W
06/14/2008  M1.00 INCH       TAMA               IA   CO-OP OBSERVER

0300 PM     HAIL             2 N TOLEDO              42.02N 92.58W
06/14/2008  E1.00 INCH       TAMA               IA   LAW ENFORCEMENT

            ALSO ESTIMATED 60 TO 70 MPH WINDS.

0316 PM     HAIL             NNE VINING              41.99N 92.39W
06/14/2008  E0.88 INCH       TAMA               IA   TRAINED SPOTTER

0334 PM     HAIL             5 S EVANSDALE           42.39N 92.27W
06/14/2008  E0.88 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

BMOYER

The radar

The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Palo Alto

When
June 14, 11:48 PM CST
Where
Palo Alto County, 1.01 mi E of Ruthven
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.130, -94.900

Tornado, Humboldt

When
June 15, 12:49 AM CST to 12:51 AM CST
Where
Humboldt County, 3.89 mi WNW of Thor to 2.51 mi W of Thor
Rating
EF0
Path length
1.66 mi
Path width
50 yd
Property damage
$10,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.696, -94.123

Spotter observed power lines or transformers blowing out.

Thunderstorm Wind, Wright

When
June 15, 1:00 AM CST
Where
Wright County, 0.69 mi N of Goldfield
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.740, -93.920

Numerous trees were blown down with many uprooted.

Thunderstorm Wind, Webster

When
June 15, 1:02 AM CST
Where
Webster County, 0.69 mi S of Vincent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.590, -94.020

Large trees blown down on main street.

Thunderstorm Wind, Wright

When
June 15, 1:05 AM CST
Where
Wright County, Eagle Grove
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.670, -93.900

Numerous trees were downed with several uprooted. Numerous reports of a funnel cloud in the area.

Thunderstorm Wind, Wright

When
June 15, 1:15 AM CST
Where
Wright County, Clarion
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.730, -93.730

Hail, Humboldt

When
June 15, 1:18 AM CST
Where
Humboldt County, Livermore
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.870, -94.180

Nickel to quarter size hail was reported.

Thunderstorm Wind, Hamilton

When
June 15, 1:30 AM CST
Where
Hamilton County, 2.04 mi E of Williams
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.480, -93.510

Grain bin on the road and power lines down. Possible tornado damage.

Thunderstorm Wind, Hardin

When
June 15, 1:35 AM CST
Where
Hardin County, 4.29 mi SE of Alden
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.470, -93.480

Grain bin in the middle of the road on Highway D25.

Thunderstorm Wind, Hardin

When
June 15, 1:38 AM CST
Where
Hardin County, 0.61 mi W of Iowa Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.519, -93.282

Widespread small tree limb damage and one 8 inch diameter limb snapped. Tree was snapped at Linden and Indiana Ave.

Thunderstorm Wind, Hardin

When
June 15, 1:40 AM CST
Where
Hardin County, 1.02 mi E of Iowa Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.520, -93.250

Trees damaged with one 18 inch diameter tree falling on a van.

Thunderstorm Wind, Hardin

When
June 15, 1:40 AM CST
Where
Hardin County, 0.51 mi W of Iowa Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.520, -93.280

Six to eight tree limbs fell on a vehicle.

Thunderstorm Wind, Hardin

When
June 15, 1:57 AM CST
Where
Hardin County, 0.69 mi S of Steamboat Rock
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.410, -93.070

Wind gust measured by the Steamboat Rock RWIS site.

Thunderstorm Wind, Grundy

When
June 15, 2:10 AM CST
Where
Grundy County, 0.69 mi S of Grundy Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.360, -92.770

Awnings blown off of a business in Grundy Center.

Thunderstorm Wind, Grundy

When
June 15, 2:22 AM CST
Where
Grundy County, 0.86 mi SE of Conrad
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.220, -92.870

Nickel size hail reported as well.

Hail, Grundy

When
June 15, 2:22 AM CST
Where
Grundy County, 0.86 mi SE of Conrad
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.220, -92.870

Thunderstorm Wind, Tama

When
June 15, 2:30 AM CST
Where
Tama County, 0.86 mi NW of Gladbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.190, -92.710

Large trees down.

Thunderstorm Wind, Black Hawk

When
June 15, 2:40 AM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.490, -92.350

Large trees were down in the southern end of Waterloo. Power lines taken down as well. Another tree was downed in Evansdale.

Thunderstorm Wind, Black Hawk

When
June 15, 2:45 AM CST
Where
Black Hawk County, 1.47 mi SSW of Washburn
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.400, -92.280

Strong winds have spread to Washburn as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94034, 94033, 94036, 94037, 94038, 94047, 94035, 94039, 94043, 94040, 94041, 94042, 94048, 94044, 94049, 94051, 94045, 94046, 94050.